Florida, 2011

Damaging Wind in Florida, January 17, 2011

January 17, 2011 · NWS KEY · 1 event in 1 county or zone

An isolated severe thunderstorm moved northeast across the eastern sections of Marathon, producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

An isolated severe thunderstorm moved northeast across the eastern sections of Marathon, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 17, 10:00 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 17, 10:00 AM EST, 5 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1000 AM EST MON JAN 17 2011

...CONTINUED SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

.DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST 700-200 MB
STREAMLINE ANALYSIS OVERLAID ON TOP OF IR AND WATER VAPOR SATELLITE
IMAGERY DEPICT THE SHARP AXIS OF A SHORTWAVE TROUGH SITUATED IN THE
NORTH CENTRAL GULF OF MEXICO SOUTH OF LOUISIANA. THIS FEATURE
CONTINUES TO ENERGIZE THE SOUTHWEST TO NORTHEASTWARD MOVING SOUTHERN
STREAM OF THE JET KNOWN AS THE SUBTROPICAL JETSTREAM. THOUGH SOUTH
FLORIDA AND THE KEYS ARE CURRENTLY SEVERAL SEVERAL HUNDRED MILES DUE
EAST OF THE AXIS OF THIS SHORTWAVE...THEY ARE ON THE LOWER RIGHT
SIDE OF THE TROUGH...WHERE SYNOPTIC SCALE LIFT AND DIVERGENCE ARE
HIGHEST. THIS FEATURE HAS INDUCED SURFACE TO MIDDLE LEVEL
CYCLOGENESIS OVER THE EASTERN GULF OF MEXICO...WITH A 1012 MB
SURFACE LOW MIDWAY 100 MILES NORTH OF BUOYS 42054 AND BUOY 42003.
THERE IS ALSO AN ATTENDANT WARM FRONT PRESENTLY LIFTING NORTHWARD
NEAR THE KEYS ISLAND CHAIN...WHICH IS NOW PROVIDING ADDITIONAL LARGE
SCALE LIFT NEAR THE KEYS. THE 12Z KEY WEST SOUNDING ILLUSTRATED AT
VERY MOIST WITH PWAT( 1.65 INCHES) AND UNSTABLE LOWER TO MID
TROPOSPHERIC PROFILE...WITH SUFFICIENT SPEED AND DIRECTIONAL SHEER
FOR STRONG THUNDERSTORMS...ALBEIT NOT OPTIMAL.

.CURRENTLY...ATTM...AS OF 900 AM...KEY WEST RADAR DETECTS SCATTERED
TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS MOVING ACROSS THE
KEYS AND ADJOINING WATERS. TEMPERATURES OUTSIDE OF CONVECTION ARE IN
THE LOWER 70S WITH DEWPOINTS IN THE UPPER 60S. WINDS OUTSIDE OF
CONVECTION ARE GENERALLY SOUTHEAST BETWEEN 10 AND 15 KNOTS WITH
GUSTS NEAR 20 KNOTS. THE RADAR METEOROLOGIST IS PRESENTLY DETECTING
MANY CLUSTERS OF ROTATING CELLS WITH ONGOING MESOS/AND TVS ON BOTH
SIDES OF THE FLORIDA KEYS. THERE ARE ACTIVE MARINE WARNINGS.

.SHORT TERM (REST OF TODAY)...INCREASED HEATING THIS MORNING WILL
RESULT IN A SLIGHT INCREASE IN THE LOWER TO MIDDLE LEVEL WINDS NEAR
THE KEYS...ALLOWING FOR A PERIOD WITH BETTER DIRECTIONAL AND SPEED
SHEAR...UNTIL THE AFOREMENTIONED WARM FRONT PULLS NORTHWARD. THE
STRONGEST FORCING WILL CONTINUE TO BE LOCATED NEAR THIS NORTHWARD
MOVING WARM FRONTAL BOUNDARY. SPC HAS PLACED SOUTH FLORIDA AND THE
KEYS IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...GIVEN ADDITIONAL
AIRMASS DESTABILIZATION THROUGH THE REST OF THIS MORNING THROUGH
PART OF THE AFTERNOON...WILL STILL LIKELY DETECT SOME ROTATING
STORMS OR SUPERCELLS. OF COURSE THESE SUPERCELL MAY CONTAIN
ISOLATED TORNADOES AND/OR SEVERE THUNDERSTORMS. OTHER HAZARDS WILL
BE BRIEF PERIODS OF HEAVY RAINFALL CAUSING PONDING OF WATERS AND
WELL AS FREQUENT AND DANGEROUS LIGHTNING STRIKES. WITH BREAKS OF
SUNSHINE THIS MORNING...TEMPERATURES WILL BE ABLE TO RISE WELL INTO
THE 70S.

LATE THIS AFTERNOON AND EARLY THIS EVENING BOTH LATEST (06Z) NAM AND
GFS MODEL FORECAST SOUNDINGS CONTINUE TO ILLUSTRATED THAT LOWER TO
MIDDLE LEVEL WINDS WILL CONTINUE TO VEER AND BECOME MORE ALIGNED
WITH THE MAGNITUDE OF THE VELOCITY DECREASING WITH INCREASING
HEIGHT...WHICH SHOULD REDUCE BOTH SPEED AND DIRECTIONAL SHEAR
THROUGH THE LOWER AND MID TROPOSPHERE...WHICH WILL DECREASE THE
COVERAGE AND INTENSITY OF ADDITIONAL THUNDERSTORMS WHICH DEVELOP IN
THE WARMING AIRMASS. ONLY CHANGE WILL BE TO PUT COVERAGE SHOWER AND
THUNDERSTORM COVERAGE IN THE LOW LIKELY CATEGORY.

&&

.MARINE...MARINERS NEED TO TUNE INTO NOAA WEATHER RADIO BEFORE
VENTURING OUT AS THERE ARE ACTIVE MARINE WARNINGS IN PLACE ACROSS
MUCH OF THE MARINE DISTRICT LATE THIS MORNING AND THIS AFTERNOON.
ISOLATED WIND GUSTS IN EXCESS OF 50 KNOTS AND VIOLENT WATERSPOUTS
ARE A POSSIBILITY.

A LOW PRESSURE CENTER DEVELOPING IN THE EASTERN GULF OF MEXICO WILL
PROGRESS NORTHEASTWARD TOWARDS THE FLORIDA BIG BEND THIS AFTERNOON.
SMALL CRAFT ARE URGED TO EXERCISE CAUTION ON THE ATLANTIC AND GULF
COASTAL WATERS TODAY DUE TO SUSTAINED SOUTHEAST TO SOUTHERLY WINDS OF
15 TO 20 KNOTS WITH HIGHER GUSTS. SCATTERED THUNDERSTORMS TODAY MAY
CONTAIN STRONG GUSTY WINDS AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES. THE LOW PRESSURE CENTER WILL STRENGTHEN AND ACCELERATE
TOWARDS THE CAROLINA COAST OVERNIGHT. WINDS AND SEAS WILL SUBSIDE
TONIGHT AND TUESDAY.

&&

.AVIATION...THROUGH 20Z...PREVAILING VFR CONDITIONS ARE EXPECTED
WITH SEVERAL EPISODES OF MVFR IN OCCASIONAL SHOWERS. A FEW IFR
EPISODES ARE LIKELY AS THE HEAVIER SHOWERS AND ISOLATED
THUNDERSTORMS MOVE THROUGH. LOCAL SURFACE WIND GUSTS COULD EXCEED
25KT IN AND NEAR THE HEAVIER SHOWERS AND STORMS. AFTER 18/00Z...VFR
CONDITIONS ARE EXPECTED.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1922...0.98 INCHES OF
RAINFALL WAS RECORDED AT KEY WEST. THIS SET THE DAILY RAINFALL RECORD
AT KEY WEST FOR JANUARY 17TH...A RECORD THAT STOOD FOR 88 YEARS.
THROUGH 11Z...THE KEY WEST INTERNATIONAL AIRPORT ALREADY RECORDED 1.
INCHES OF RAINFALL...THUS ESTABLISHING A NEW DAILY RAINFALL RECORD AT
KEY WEST FOR JANUARY 17TH.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...ACTIVE SHORT TERM
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS...........................FUTTERMAN
AVIATION/NOWCASTS/WARNINGS/STATEMENTS.........KASPER
DATA ACQUISITION/UPPER AIR/MEDIA..............ROSS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 17, 5:25 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
525 AM EST MON JAN 17 2011

FLZ076>078-GMZ031>033-052>054-072>075-181100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
525 AM EST MON JAN 17 2011

...A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING LOW PRESSURE CENTER OVER THE EASTERN GULF OF MEXICO
THIS MORNING...IN COMBINATION WITH THE PRESENCE OF A STRENGTHENING
SUBTROPICAL JET STREAM OVERHEAD...WILL RESULT IN WIDESPREAD SHOWER
AND SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS
ACROSS THE FLORIDA KEYS ISLAND CHAIN AND ADJACENT NEARSHORE AND
OFFSHORE COASTAL WATERS. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH THE PRIMARY HAZARDS BEING DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND STRONG WIND GUSTS. SHOWERS AND ISOLATED
THUNDERSTORMS MAY LINGER THROUGH THE EARLY EVENING HOURS AS THE LOW
PRESSURE CENTER ACCELERATES NORTHEASTWARD ACROSS NORTHERN PORTIONS OF
THE FLORIDA PENINSULA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY. HOWEVER...SPOTTER
ACTIVATION IS NOT REQUESTED AT THIS TIME.

NELSON

In the hours before

Special weather statement, Jan 17, 6:29 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
729 AM EDT MON JAN 17 2011

FLZ078-171200-
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST...BIG PINE KEY
729 AM EDT MON JAN 17 2011

...STRONG GUSTY WINDS AND VERY HEAVY RAIN OVER PORTIONS OF THE LOWER
KEYS...

AT 625 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF SHOWERS AND POSSIBLE THUNDERSTORMS MOVING
THROUGH THE NEARSHORE ATLANTIC WATERS JUST SOUTH OF THE LOWER
KEYS...BETWEEN BAY POINT AND LITTLE TORCH KEY...MOVING NORTH
NORTHEAST NEAR 10 MPH. DOPPLER RADAR INDICATES LOCALLY ONE TO TWO
INCHES OF RAIN ARE POSSIBLE IN SOME ISLAND COMMUNITIES BETWEEN
SUGARLOAF KEY AND BAY POINT OVER THE NEXT COUPLE OF HOURS. IN
ADDITION...LOCAL WIND GUSTS OF NEAR 40 MPH AND CUT VISIBILITY TO
BELOW 2 MILES IN VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGER
SHOWERS AND POSSIBLE THUNDERSTORMS.

MOTORISTS SHOULD DRIVE WITH CAUTION AS HEAVY DOWNPOURS CAUSE PONDING
OF WATER ON SOME ROADS.

APA
Special weather statement, Jan 17, 9:39 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
939 AM EST MON JAN 17 2011

FLZ077-171545-
MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...MARATHON
939 AM EST MON JAN 17 2011

...HEAVY RAIN AND WIND APPROACHING MIDDLE KEYS...

AT 938 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A DEVELOPING THUNDERSTORM OVER THE FLORIDA REEFS AND HAWK
CHANNEL FROM SOMBRERO KEY TO EAST TURTLE SHOAL LIGHT. THIS
THUNDERSTORM WAS MOVING NORTH AT 20 MPH...AND WILL BE MOVING THROUGH
PORTIONS OF MARATHON...KEY COLONY BEACH...AND GRASSY KEY BETWEEN 945
AM AND 1015 AM. PEOPLE IN THESE LOCATIONS MAY EXPECT BLINDING
DOWNPOURS OF RAIN...GUSTY WINDS NEAR 40 MPH...AND OCCASIONAL
LIGHTNING STRIKES. THE STORM DURATION SHOULD BE AROUND A HALF HOUR.

MONITOR NOAA ALL HAZARDS WEATHER RADIO...THE VOICE OF YOUR NATIONAL
WEATHER SERVICE...FOR THE LATEST FLORIDA KEYS WEATHER INFORMATION.

KASPER

The radar

The Key West radar (KBYX), 69 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
January 17, 10:05 AM EST
Where
Monroe County, 0.68 mi NNW of Marathon Shrs
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
24.729, -81.035

Television cable line blown down and blocking 112th Street Ocean in Marathon. Time of event estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280028.